Health Fitness

Surge in fatal suspected overdoses as potent synthetic opioids found in unregulated drug supply: TPH

Health officials are warning of a surge in suspected overdose deaths in Toronto as two powerful synthetic opioids were recently found in the unregulated drug supply.

Toronto Public Health (TPH) said Monday that paramedics responded to six fatal suspected overdoses between March 14 and 17, about triple the average over four-day spans in the last three months.

The overdoses happened in various parts of the city, TPH said.

Toronto’s Drug Checking Service, a free program funded by different levels of government, discovered the presence of two highly potent synthetic opioids, called nitazene opioids, in samples taken from the street supply of drugs. One of the nitazene opioids is about 10 times stronger than fentanyl, while the other is roughly 20 times more potent.

The service also found a general increase in the presence of nitazene compounds in samples thought to be the common opioid drugs oxycodone, hydromorphone, hydrocodone and Percocet, TPH said. The potential for overdoses in people who use these opioids, rather than fentanyl, may be higher because their tolerance is likely lower, TPH added.

“Since nitazene opioids are potent, the risk of overdose is increased and greater than normal doses of naloxone may be required to rouse individuals experiencing an overdose,” TPH said in a news release.

TPH urged drug users not to use alone, keep naloxone on hand, go to a supervised consumption site if possible and have their drugs checked.

WATCH | Toronto Public Health on the recent overdoses due to synthetic opioids:

Toronto Public Health blames potent new synthetic opioids for surge in fatal suspected overdoses

Toronto Public Health is warning of new potent drugs, after six fatal suspected overdoses occurred in just three days. CBC Toronto’s Dwight Drummond speaks with the lead of Toronto’s Drug Checking Service, Karen McDonald.

Leave a Reply

Your email address will not be published. Required fields are marked *